Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 384, NWS Goodland, KS

August 18, 2018Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 18, 2018, 4:43 PM MDT for Greeley County, Kansas. It was in force for 47 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2018, 4:43 PM MDT (22:43 UTC)
Expired
Aug 18, 2018, 5:30 PM MDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

County Greeley County, KS

The radar

The Goodland radar (KGLD), 96 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 5:20 PM MDTTSTM WND GST 681 Wnw Horace, KS
Aug 18, 5:30 PM MDTTSTM WND GST 50Tribune, KSREPORT OF TREE LIMBS ON THE GROUND.
Aug 18, 5:30 PM MDTTSTM WND GST 80Tribune, KSCORRECTS PREVIOUS TSTM WND GST REPORT FROM TRIBUNE. CORRECTS PREVIOUS TSTM WND GST REPORT FROM TRIBUNE. REPORT OF TREE BLOWN DOWN.
Aug 18, 5:30 PM MDTTSTM WND GST 80Tribune, KSCORRECTS PREVIOUS TSTM WND GST REPORT FROM TRIBUNE. REPORT OF TREE BLOWN DOWN.
Aug 18, 5:30 PM MDTTSTM WND GST 580Tribune, KSCORRECTS PREVIOUS TSTM WND GST REPORT FROM TRIBUNE. REPORT OF TREE BLOWN DOWN.
Aug 18, 5:30 PM MDTHAIL 1Tribune, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

085 
WUUS53 KGLD 182243
SVRGLD
KSC071-182330-
/O.NEW.KGLD.SV.W.0384.180818T2243Z-180818T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
443 PM MDT SAT AUG 18 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Greeley County in west central Kansas...

* Until 530 PM MDT.

* At 443 PM MDT, a severe thunderstorm was located 8 miles north of
  Horace, or 9 miles north of Tribune, moving south at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tribune and Horace. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3868 10195 3868 10169 3826 10159 3826 10196
TIME...MOT...LOC 2243Z 356DEG 24KT 3860 10182 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

024
1 follow-up statement
697 
WWUS53 KGLD 182304
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
504 PM MDT SAT AUG 18 2018

KSC071-182330-
/O.CON.KGLD.SV.W.0384.000000T0000Z-180818T2330Z/
Greeley KS-
504 PM MDT SAT AUG 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR GREELEY COUNTY...

At 504 PM MDT, a severe thunderstorm was located 4 miles north of
Horace, or 5 miles northwest of Tribune, moving south at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Tribune and Horace. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3868 10195 3868 10169 3826 10159 3826 10196
TIME...MOT...LOC 2304Z 350DEG 17KT 3854 10179 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:13 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 18, 2:13 PM MDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
213 PM MDT Sat Aug 18 2018

.SHORT TERM...(This evening through Sunday)
Issued at 106 PM MDT Sat Aug 18 2018

Latest upper air and satellite data show an upper level trough
over Eastern Colorado. At the surface a cold front was moving
east ahead of the upper level feature. East of the cold front was
a stationary surface trough. A line of storms has been moving
east since late morning from Central Colorado. Over the last hour
or so storms have begun developing along the cold front and more
recently along the surface trough, well ahead of the line of storm
activity. Meanwhile over Northwest Kansas isolated to scattered
storm development has been ongoing along a weak low level jet
nose.

For the rest of the afternoon the line of storms will continue to
move east, with storm activity increasing. Isolated activity ahead
of the main line will either dissipate as it moves off the surface
trough or eventually merge with the approaching line.

This evening the storm activity will continue to expand in
coverage as it moves eastward at around 20 MPH. Any severe threat
will diminish as the storms cross the CO border. After midnight
the storms will slow as the short wave trough deepens over the
eastern half of the forecast area. This will lead to higher
rainfall amounts.

Sunday morning storm activity will continue to slowly move east,
exiting Norton and Graham counties in the early afternoon.
Meanwhile wrap-around rainfall may move into the forecast area
from the northwest. Despite the rather high rainfall chances am
not very confident this will occur; or rather that if any rainfall
does occur have low confidence that the amounts will be above a
tenth of an inch. The stronger lift will be over Central
Nebraska, which is closer to what will be the center of the closed
low. Am thinking the forecast area will be too far south to
benefit from any meaningful rainfall on the backside of the
closed low as it moves east. The cold front that will move through
tonight will allow highs to be well below normal.

Threats: Hail up to ping-pong ball size and wind gusts of 60 MPH
will be the primary threats, with increasing confidence toward
Southeast CO of those threats occurring where there has been
little to no cloud cover. Storm arrival may have slowed slightly
from what was anticipated earlier, but in general still looks on
track. The severe threat should end by 8 PM MT.  Widespread heavy
rainfall is expected as the line of storms moves across the
forecast area. Confidence of flash flooding occurring is not high
enough to warrant a watch at this time. No severe weather is
expected Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 140 PM MDT Sat Aug 18 2018

There is reasonable confidence in the model solutions through the
middle of next week with models beginning to diverge beyond
Wednesday as a series of disturbances move across the Rocky
Mountain west and emerge east of the Rockies over the central and
northern High Plains regions.

Sunday night the upper low over central Nebraska moves into the
area between Omaha and Kansas City by Monday morning. The
extended period of precipitation through the weekend across the
central High Plains region will come to an end at that time.
Conditions will dry out on Monday through Tuesday and cooler
temperatures with highs in the 70s and lows in the 50s will begin
to increase gradually again as high pressure builds into the
region. Temperatures late in the week will place highs well into
the 80s and lows in the upper 50s to middle 60s.

A short wave trough embedded in the amplifying northwest flow
aloft will bring a chance of thunderstorms to the region Tuesday
night. A larger scale trough moves across the Rockies flattening
the ridge and moving east of the Rockies and across the High
Plains Thursday afternoon and night, which could be the next best
chance of precipitation across the region. However, model
solutions are still currently favoring a move open wave which
could keep a more progressive solution in place and limit
precipitation through the latter part of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1146 AM MDT Sat Aug 18 2018

VFR to MVFR conditions forecast for the TAFs. Main focus is timing
the line of storms that will move from west to east this afternoon
and through the night. Any severe threat will decline as storms
cross the CO border. There will likely be reductions in
visibility due to the moderate to heavy rainfall. Unclear how long
the rain will last once it begins. Current data indicates cloud
bases will lower as the line moves through. The cloud deck may end
up being in the IFR range instead of MVFR. Both sites should be
rain free by 15z, but another round of rain may move in from the
north in the early afternoon Sunday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...LOCKHART
AVIATION...JTL
Hazardous weather outlook, Aug 18, 8:46 AM MDT, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
846 AM MDT Sat Aug 18 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191500-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
846 AM MDT Sat Aug 18 2018 /946 AM CDT Sat Aug 18 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A line of strong to severe thunderstorms will enter western Yuma, Kit
Carson, and Cheyenne counties between 3 and 4 PM MDT. Storm coverage
will increase in coverage as the line moves east. The threat for
severe weather will decline east of the Colorado border, but increase
toward Southeast Colorado. Large hail up to 1.5 inches and wind gusts
up to 60 MPH may occur with the strongest storms. Severe weather will
end by 8 PM MDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening. Any
storm reports by phone or through social media are greatly
appreciated.

JTL

In the hours before

Special weather statement, Aug 18, 3:12 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
312 PM MDT SAT AUG 18 2018

COZ092-182130-
Cheyenne County CO-
312 PM MDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 330 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Weskan, or 11 miles northeast of Cheyenne Wells, moving
northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Arapahoe.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Colorado.

LAT...LON 3875 10222 3893 10233 3905 10218 3905 10209
      3900 10204 3883 10204
TIME...MOT...LOC 2111Z 230DEG 7KT 3891 10216

024
Special weather statement, Aug 18, 3:13 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
313 PM MDT SAT AUG 18 2018

COZ090-091-182130-
Kit Carson County CO-Yuma County CO-
313 PM MDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES UNTIL 330 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Bonny Reservoir, moving northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of south central Yuma
and north central Kit Carson Counties.

This includes Highway 385 between mile markers 205 and 210, and near
mile marker 212.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Colorado.

LAT...LON 3941 10250 3955 10266 3979 10240 3958 10218
TIME...MOT...LOC 2113Z 230DEG 7KT 3957 10248

024
Special weather statement, Aug 18, 3:55 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Goodland KS
355 PM MDT SAT AUG 18 2018

COZ092-182215-
Cheyenne County CO-
355 PM MDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 415 PM MDT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Weskan, or 11 miles east of Cheyenne Wells, moving east
at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Arapahoe.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Colorado.

LAT...LON 3872 10224 3895 10225 3894 10205 3871 10205
TIME...MOT...LOC 2155Z 283DEG 12KT 3883 10213

024
Special weather statement, Aug 18, 4:04 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
404 PM MDT SAT AUG 18 2018

COZ090-182230-
Yuma County CO-
404 PM MDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
430 PM MDT...

At 404 PM MDT, Doppler radar was tracking a strong thunderstorm over
Yuma, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Yuma and Clarkville.

LAT...LON 4039 10259 4015 10242 3999 10280 4000 10280
      4000 10279 4033 10279
TIME...MOT...LOC 2204Z 223DEG 24KT 4013 10273

024
Special weather statement, Aug 18, 4:08 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
408 PM MDT SAT AUG 18 2018

KSZ041-042-182230-
Wichita KS-Greeley KS-
408 PM MDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WICHITA AND
SOUTHEASTERN GREELEY COUNTIES UNTIL 430 PM MDT/530 PM CDT/...

At 408 PM MDT/508 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles east of Tribune. This storm was nearly
stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Selkirk.

LAT...LON 3833 10147 3835 10170 3854 10174 3852 10140
TIME...MOT...LOC 2208Z 184DEG 4KT 3842 10159

024
Special weather statement, Aug 18, 4:14 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
414 PM MDT SAT AUG 18 2018

COZ091-182230-
Kit Carson County CO-
414 PM MDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY
UNTIL 430 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Bethune, or 9 miles northwest of Burlington, moving
east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burlington and Bethune.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 427 and 444.
 Highway 385 between mile markers 183 and 206, and near mile marker
211.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Colorado.

LAT...LON 3924 10214 3924 10248 3957 10248 3957 10214
TIME...MOT...LOC 2214Z 282DEG 10KT 3943 10236

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:42 PM MDTSevere Thunderstorm WarningGLDWallace48 min
Aug 18, 3:04 PM MDTSevere Thunderstorm WarningGLDWallace41 min
Aug 18, 3:12 PM MDTSpecial Weather StatementGLDWallace18 min
Aug 18, 3:44 PM MDTSevere Thunderstorm WarningGLDWallace46 min
Aug 18, 3:55 PM MDTSpecial Weather StatementGLDWallace20 min
Aug 18, 4:01 PM MDTSevere Thunderstorm WarningGLDGreeley44 min
Aug 18, 4:08 PM MDTSpecial Weather StatementGLDWichita22 min
Aug 18, 5:12 PM MDTTornado WarningGLDGreeley33 min
Aug 18, 5:18 PM MDTSpecial Weather StatementGLDWichita12 min
Aug 18, 5:24 PM MDTSevere Thunderstorm WarningGLDGreeley51 min
Aug 18, 5:42 PM MDTTornado WarningGLDGreeley33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.